Utah, 2002

Winter Storm in Utah, December 16 to 18, 2002

December 16 to 18, 2002 · NWS SLC · 10 events in 10 counties and zones

The juiciest storm to hit the Beehive State in over a month pounded Utah with strong winds, much needed heavy mountain snow, and thunderstorms. Snow pellets the size of marbles pelted areas around Layton and Salt Lake City.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The juiciest storm to hit the Beehive State in over a month pounded Utah with strong winds, much needed heavy mountain snow, and thunderstorms. Snow pellets the size of marbles pelted areas around Layton and Salt Lake City. Frontal wind gusts of 60-80 mph were noted in the mountains, with 40-55 mph in the valleys. Snow amounts reported included 36 inches on Ben Lomond Peak, 34 inches at Alta and Farmington Canyon, 30 inches at Brighton, 27 inches at Brian Head and 25 inches at Hayden Fork in the Uintas. In the lower elevations, Helper reported 10 inches, Coalville 7 inches, Manti 6 inches, Heber City and Cedar City 5 inches, and Kanab had 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 16, 3:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 16, 3:30 AM MST, 2 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 AM MST MON DEC 16 2002

.SYNOPSIS...A PACIFIC COLD FRONT WILL MOVE INTO UTAH MONDAY EVENING.
A MUCH COLDER AND UNSETTLED WEATHER PATTERN WILL DEVELOP BY
TUESDAY...LASTING THROUGH MIDWEEK.

.DISCUSSION...SURFACE LOW MOVING ONSHORE IN OREGON. SURFACE HIGH
PRESSURE HAS SETTLED INTO EASTERN UTAH. STRONG WINDS WILL DEVELOP
THIS AFTERNOON ESPECIALLY WESTERN VALLEYS. WILL ISSUE A WIND
ADVISORY FOR THE WEST DESERTS AND SOUTHWEST VALLEYS AND TOOELE
VALLEY. COLD FRONT MOVES IN TONIGHT. 700 FLOW GOES FROM SOUTHWEST TO
WEST WITH THE FRONT BUT PRESSURE GRADIENT REMAINS SOUTHWESTERLY.
RESULT IS ILL DEFINED SURFACE FRONT. THIS AND LACK OF NORTHWEST FLOW
WILL LIMIT PRECIPITATION TOTALS FOR THE I-15 CORRIDOR THROUGH
TONIGHT. FOR THE MOUNTAINS EXPECTING GENERALLY ADVISORY AMOUNTS OF
SNOW LATE AFTERNOON THROUGH TONIGHT...SO WILL HOLD OFF ON ANY
HIGHLIGHTS FOR TODAY. LOCAL HEAVIER AMOUNTS MAY OCCUR TONIGHT IN
AREAS FAVORED BY SOUTHWEST FLOW. JET STAYS OVER ARIZONA THE NEXT FEW
DAYS AS COLD TROUGH WORKS THROUGH THE AREA. POTENTIAL FOR HEAVIER
BANDS OF PRECIPITATION OVER SOUTHERN UTAH CLOSER THE JET TUESDAY AND
WEDNESDAY.  ALSO POTENTIAL FOR HEAVY SNOW MIDWEEK FOR NORTHERN UTAH
AS COLD AND UNSTABLE NORTHWEST FLOW DEVELOPS. BRIEF BREAK THURSDAY
THEN ALL AVAILABLE MODELS SUGGEST NEXT TROUGH MOVES OVER THE GREAT
BASIN BY FRIDAY. ADJUSTING EXTENDED FORECAST TO PUT WEATHER BACK IN
FOR FRIDAY...LASTING THROUGH THE WEEKEND.

VERY ACTIVE PATTERN HAS RETURNED.

SLC 156 CDC 156  GIBSON

.SLC...WIND ADVISORY THIS AFTERNOON AND EVENING WESTERN VALLEYS
       EXCEPT UTAH NORTHERN AND SOUTHERN WASATCH FRONT.
    ...SPS SPECIAL WEATHER STATEMENT ENTIRE AREA THROUGH NOON.
Hazardous weather outlook, Dec 16, 6:00 AM MST, 0 minutes before
IDZ024-025-UTZ001>021-WYZ021-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST MON DEC 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A STRONG PACIFIC COLD FRONT WILL APPROACH WESTERN UTAH THIS
AFTERNOON. SOUTH WINDS WILL INCREASE TO WIND ADVISORY LEVELS BY
EARLY AFTERNOON IN THE WEST DESERTS AND TOOELE VALLEY. SEE SLCNPWSLC
FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

MUCH COLDER WEATHER WITH AREAS OF SNOW WILL OCCUR OVER ALL BUT
EXTREME SOUTHERN UTAH THIS WEEK. SIGNIFICANT SNOW ACCUMULATION IS
LIKELY IN ALL MOUNTAIN AREAS AND ALONG THE I-15 CORRIDOR FROM CEDAR
CITY NORTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

In the hours before

Special weather statement, Dec 16, 5:15 AM MST, 45 minutes before
IDZ024-025-UTZ001>021-WYZ021-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 AM MST MON DEC 16 2002

...PACIFIC STORM TO ARRIVE IN UTAH THIS AFTERNOON...

THE NEXT PACIFIC STORM SYSTEM...CURRENTLY MOVING ONSHORE IN
CALIFORNIA...WILL BEGIN TO AFFECT UTAH AND SURROUNDING AREAS THIS
AFTERNOON. STRONG SOUTHERLY WINDS WILL DEVELOP BY EARLY AFTERNOON
OVER THE WESTERN VALLEYS AND MOUNTAINS. RAIN SHOWERS WILL SPREAD
INTO THE FAR WESTERN PORTIONS BY THIS AFTERNOON...FOLLOWED BY RAIN
CHANGING TO SNOW OVER MOST SECTIONS OF THE STATE TONIGHT.

SIGNIFICANT SNOWFALLS ARE EXPECTED IN THE MOUNTAINS OF UTAH MONDAY
NIGHT THROUGH TUESDAY.  NORTHERN AND WESTERN VALLEY LOCATIONS WILL
ALSO SEE ACCUMULATING SNOWS...WITH SEVERAL INCHES POSSIBLE IN AREAS
NEAR THE MOUNTAINS.  SNOW SHOWERS WILL LIKELY CONTINUE INTO TUESDAY
NIGHT AND WEDNESDAY...THEN DISSIPATE BY EARLY THURSDAY.

STAY TUNED TO YOUR FAVORITE LOCAL MEDIA OUTLET...NOAA WEATHER
RADIO...OR A FAVORITE WEB SITE FOR UPDATES ON THESE APPROACHING
WINTER STORM.

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Western Unita Mountains

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Western Unita Mountains forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Great Salt Lake Desert and Mountains/Wendover/Snowville

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Great Salt Lake Desert and Mountains/Wendover/Snowville forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Plateau/Book Cliffs

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountains I80 North

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Salt Lake and Toole Valleys

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Salt Lake and Toole Valleys forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountains South of I80

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Southern Wasatch Front/Lehi/Provo/Nephi

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Central and Southwest Mountains

When
December 16, 6:00 AM MST to December 18, 11:00 AM MST
Where
Central and Southwest Mountains forecast zone
Reported by
GENERAL PUBLIC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324903, 5324904, 5324905, 5324906, 5324907, 5324908, 5324909, 5324910, 5324911, 5324912.